Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 26, 2001, 2:00 AM EDT for Goochland County, Powhatan County, Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 2:00 AM EDT (06:00 UTC)
- Expired
- May 26, 2001, 2:30 AM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Goochland County, VA, Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:05 AM EDT | Hail 0.75 | Powhatan, VA | |
| May 26, 2:14 AM EDT | Hail 0.75 | Goochland, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:50 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 25, 9:50 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 950 PM EDT FRI MAY 25 2001 DISCN: AREA OF SHRAS AND EMBEDDED TSRAS CONTINUES MOVNG NE THRU VA MIDDLE PENINSULA/NRN NECK/ERN SHR AND LWR MD. THIS ACTIVITY SHUD PUSH NE OF OUR CWA BY AROUND MIDNGT. THEN BELIEVE FA WILL MAINLY BE IN SUBSIDENCE/NVA REGION DURING THE REMAINDER OF THE OVRNGT HRS. THEREFORE...WILL JUST GO PRTLY CLDY FOR CNTRL/SRN VA AND NE NC. A LGT SHRA MAY MOVE IN FM THE SW OR S LATER TNGT OR TWD MORNG...BUT WILL LEAVE POPS OUT. WILL LIKELY HOLD OFF A LITTLE WHILE YET ON ANOTHER ZN UPDATE AS WILL WATCH HOW FAST PCPN MOVES THRU/LEAVES E/NE CNTIES. .AKQ... MD...NONE. NC...NONE. VA...N0ONE. GINGRICH
In the hours before
Special weather statement, May 25, 8:11 PM EDT, 5 hours 49 minutes before
VAZ072>078-081>094-260015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 811 PM EDT FRI MAY 25 2001 SEVERE THUNDERSTORM WATCH 288 HAS BEEN CANCELLED...AND IS NO LONGER IN EFFECT FOR ALL AREAS OF VIRGINIA. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EASTERN VIRGINIA...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE POSSIBLE IN THUNDERSTORMS THIS EVENING. 9$$ NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:41 AM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 34 min |
| May 26, 11:20 AM EDT | Severe Thunderstorm Warning | AKQ | James City, York, City of Williamsburg | 25 min |
| May 26, 12:15 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 30 min |
| May 26, 12:15 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster | 30 min |
| May 26, 12:37 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.